Texas, 2021

Flash Flooding in Texas, May 17, 2021

May 17, 2021 · NWS LCH · 4 events in 3 counties and zones

A weak cold front moved into the area and stalled. Areas of heavy rain occurred in Southeast Texas resulting in flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.6 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A weak cold front moved into the area and stalled. Areas of heavy rain occurred in Southeast Texas resulting in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 17, 5:33 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 17, 5:33 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
633 AM CDT Mon May 17 2021

.DISCUSSION...
For the 17/12Z TAF Issuance.

&&

.AVIATION...
Moisture convergence and favorable upper level conditions will
allow for clusters of showers and thunderstorms to develop through
the day today. MVFR/IFR conditions with gusty winds will be
possible with the convection. A little bit of a break by 18/00Z
with VFR conditions. Then the potential for MVFR ceilings and
shower development overnight.

Rua

&&

.PREV DISCUSSION... /issued 448 AM CDT Mon May 17 2021/

SYNOPSIS...
A wet and active period through mid week with the possibility of
heavy rainfall along with strong storms.

Excessive Rainfall...with coordination from WPC...
Through Tonight...Slight (level 2 out of 4) Risk.
Tuesday and Tuesday Night...Slight (level 2 out of 4) Risk.
Wednesday and Wednesday Night...Moderate (level 3 out of 4) Risk
for Southeast Texas and Slight into Southwest Louisiana.

No Flash Flood Watch is in effect at this time. Will monitor how
much rain falls today. However, usually it is suggested that when
a Moderate Risk is in effect that a Flash Flood Watch be issued.
So if trends continue, there is the potential for a Flash Flood
Watch to be issued before the Moderate Risk goes into effect on
Wednesday.

Severe Weather...
Today...Marginal (level 1 out of 5) Risk, mainly for rotating
cells offshore moving into the coast with large hail, damaging
winds, and some tornadic potential.
Tuesday and Wednesday...Marginal (level 1 out of 5) Risk, for
mainly damaging wind gusts and large hail.

Rua

SHORT TERM (Through Tuesday Night)...
A very moist airmass will be in place with PWAT values over 1.75
inches, over the 90th percentile from SPC climo for this time of
year, and nearing 2 inches. Good southeast inflow will keep
elevated moisture values in place.

An upper level trough will remain west of the forecast area, with
a series of disturbances pushing out from it that will initiate
occasional widespread showers and thunderstorms.

With the high moisture content, strong convection will have high
precipitation efficiency with high rainfall rates. Therefore,
there will be a hazard for heavy rainfall with a potential for
flash flooding. With each round, antecedent conditions will
become more saturated and the potential for flooding will
increase.

Will also have to watch this morning for rotating supercell like
features moving onshore as they could produce strong winds, large
hail, and a quick spin up waterspout/tornado.

Rua

LONG TERM (Wednesday through Monday)...
A stationary front will linger to our south mid-week with an inflow
of moisture from the Gulf of Mexico. WPC has significant rainfall
accumulations expected Wednesday for western parts of our area.
However, the GFS, HREF, and ECMWF do not agree with less
precipitation expected. This forecast will align with WPC due to the
expected inflow of moisture from the Gulf of Mexico. Rain chances
will persist into Friday, especially for western parts of our area.

A marginal risk of severe weather may be possible later in the week.
However, it appears much of the precipitation expected through
Friday will not be severe. Shear will be expected to be low during
the week.

The stationary front will eventually start moving out of our area
Friday into Saturday with skies expected to clear out over the
weekend with an area of high pressure moving southward into the
Southeast U.S.

55

MARINE...
Pressure gradient will remain rather tight across the northwest
Gulf of Mexico through mid week as a high pressure will remain
over the southeast US coast and a lower pressure will be located
east of the Rockies. This will allow for moderate to occasional
strong southeast to south winds with building rough seas. Small
Craft Exercise Caution will be headlined through at-least Tuesday,
with the possibility of it being upgraded to a Small Craft
Advisory for Tuesday afternoon into Tuesday night.

The long duration and fetch of the southeast flow will allow tide
levels to become elevated and this will be monitored for the
possibility of a coastal flood advisory as we get into Tuesday
and Wednesday.

Rua

HYDROLOGY...
The potential for flooding will increase over the next few days as
antecedent conditions become more conducive for run-off issues,
along with elevated southeast flow along the coast not allowing
for proper drainage of the main stem river system, to go along
with potential releases from local dam structures.

QPF through Thursday show rainfall amounts averaging 3 to 5 inches
across the entire forecast area, with some locations in southeast
Texas averaging 5 to 9 inches.

Probabilistic QPF data shows a 20 to 40 percent chance of greater
than 4 inches for southwest Louisiana through Thursday, with a 50
to 70 percent chance of greater than 4 inches for southeast
Texas. Meanwhile, this data also shows a 5 percent chance of
greater than 8 inches for southeast Texas through Thursday.

Please monitor the latest river flood forecasts and statements.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  69  82  69 /  80  40  80  40
LCH  81  71  83  73 /  80  20  70  40
LFT  81  70  83  71 /  70  40  70  30
BPT  81  73  83  73 /  70  30  70  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Tuesday evening for GMZ450-
     452-455-470-472-475.

&&
Hazardous weather outlook, May 17, 4:07 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
507 AM CDT Mon May 17 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-181100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
507 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

There is the potential for heavy rainfall and strong to severe
thunderstorms. The Risk levels are as follows...
Slight Risk (Level 2 out of 4) for Excessive Rainfall.
Marginal Risk (Level 1 out of 5) for Severe Weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The potential for heavy rainfall and strong to severe thunderstorms
will continue through Thursday. The Risk levels are as follows...
Tuesday...Slight Risk for Excessive Rainfall.
Marginal Risk for Severe Weather.

Wednesday...Moderate Risk (Level 3 out of 4) for Excessive Rainfall
for southeast Texas, Slight Risk for southwest Louisiana.
Marginal Risk for Severe Weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-181100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
507 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Moderate southeast flow with breezy winds and rough seas. Small craft
should exercise caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to strong southeast flow and rough seas will persist
through mid week with the possibility of small craft advisory
conditions. Also, tides will be elevated with some potential for
a coastal flood advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 17, 2:56 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
356 AM CDT Mon May 17 2021

TXZ180-201-215-216-259>262-170945-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
356 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...
SOUTHEASTERN TYLER...SOUTHWESTERN NEWTON...NORTHEASTERN HARDIN...
ORANGE AND SOUTHEASTERN JASPER COUNTIES UNTIL 445 AM CDT...

At 356 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fred to near Beaumont. Movement was east
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Orange, Nederland, Lumberton, Vidor, Bridge City, Silsbee,
West Orange, Kirbyville, Deweyville, Evadale, Call, Fred,
Mauriceville, Buna, Rose City, Pine Forest, Lakeview, Weiss Bluff and
Gist.

LAT...LON 3074 9369 3059 9370 3058 9373 3054 9374
      3051 9371 3050 9372 3043 9371 3039 9376
      3036 9375 3034 9376 3030 9374 3029 9372
      3003 9374 2999 9418 3062 9420
TIME...MOT...LOC 0856Z 260DEG 8KT 3056 9413 3007 9411

Erickson
Local storm report, May 17, 4:43 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
543 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     FLOOD            1 SE VIDOR              30.12N 93.99W
05/17/2021                   ORANGE             TX   TRAINED SPOTTER

            WATER OVER CHERRY ROAD IN VIDOR, TX.

&&

ADONATO

The radar

The Ft Polk radar (KPOE), 98 km away, was scanning. The volume nearest the first event began at 13:07 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Jasper

When
May 17, 7:10 AM CST
Where
Jasper County, 2.42 mi NW of Browndale to 2 mi S of Curtis
Cause
Heavy Rain
Property damage
$500,000
Reported by
Department of Highways
Coordinates
31.140, -94.004

Numerous roads flooded and closed around and between Jasper and Browndell including state highways. Several homes were also flooded in Jasper.

Flash Flood, Newton

When
May 17, 9:03 AM CST to 10:03 AM CST
Where
Newton County, 0.96 mi SSE of Wiergate to 1.98 mi ESE of Wiergate
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.007, -93.695

Roads flooded in and around Burkeville.

Flash Flood, Jefferson

When
May 17, 9:26 AM CST to 11:26 AM CST
Where
Jefferson County, 1.16 mi N of Lakeview to 1.02 mi ESE of Central Hgts
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
29.937, -93.897

Heavy rain around Port Arthur and surrounding communities caused numerous roads to be flooded. Water over 3 feet deep was reported at one underpass. Several cars were also reported to be flooded out in Groves.

Flash Flood, Jefferson

When
May 17, 12:02 PM CST to 2:02 PM CST
Where
Jefferson County, 2.16 mi WSW of Cheek to 4.05 mi ENE of Morey
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Broadcast Media
Coordinates
29.966, -94.232

A slow moving thunderstorm produced 10 to 16 inches of rain over the Hampshire - Fannett area which flooded numerous homes, businesses, vehicles, and streets.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961052, 961053, 961399, 961417.